Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Birmingham, AL

May 3, 2002Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 3:30 PM CDT for Clay County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 3:30 PM CDT (20:30 UTC)
Expired
May 3, 2002, 4:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 032030
SVRBHM
ALC027-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LINEVILLE...MOVING SOUTHEAST AT 35 MPH.
  THIS STORM WILL AFFECT MAINLY THE EASTERN SECTIONS OF THE COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EAST
CENTRAL CLAY COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3333 8593 3314 8567 3342 8568

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM CDT, 30 minutes earlier.

Area forecast discussion, May 3, 3:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI MAY 03 2002

FRONT HAS STALLED ALONG A LINE BETWEEN HSV AND BHM. IT WILL LIKLEY
STAY IN THAT POSITION UNTIL LATE THIS EVENING WHEN A SHORT WAVE COMES
ACROSS THE NORTH PART OF THE STATE AND STARTS TO MOVE THE FRONT
SLOWLY TO THE SOUTH THROUGH THE NIGHT. ALL HEAVY RAIN TODAY HAS BEEN
OVER THE TENNESSEE VALLEY. ADDITIONAL RAIN WILL OCCUR THROUGH THE
NIGHT BUT NOT LIKELY TO TRAIN OVER AN AREA LIKE IT HAS BEEN DURING
THE DAY. WILL NOT EXTEND THE FLAST FLOOD WATCH. WILL MENTION THE
CHANGE FOR SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. WILL
CONTINUE A CHANCE OF RAIN INTO SATURDAY. NO REAL CHANGES TO THE
EXTENDED.

HSV 062/074 060/081 +30
BHM 063/079 059/085 630
MGM 066/084 061/086 430

.BHM...NONE.

In the hours before

Local storm report, May 3, 12:41 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    GOOD HOPE                 AL   0.88 IN HAIL
05/03/02   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA. NICKEL SIZE
                                          HAIL NEAR GOOD HOPE.

1158 AM    CULLMAN                   AL   1.00 IN HAIL
05/03/02   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA. QUARTER SIZE
                                          HAIL 8 MILES SOUTH OF
                                          CULLMAN.

1225 PM    SUSAN MOORE               AL   0.75 IN HAIL
05/03/02   BLOUNT                         REPORTED BY BLOUNT COUNTY
                                          EMA. DIME SIZE HAIL WEST
                                          OF SUSAN MOORE.
Special weather statement, May 3, 1:29 PM CDT, 2 hours 1 minute before
ALZ001>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT FRI MAY 03 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A NEARLY STATIONARY COLD FRONT EXTENDS ACROSS NORTHERN ALABAMA EARLY
THIS AFTERNOON...FROM NEAR COLUMBUS MISSISSIPPI...TO CULLMAN TO NEAR
GADSDEN.  SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM AND
FAIRLY UNSTABLE...WHILE COOLER...MORE STABLE CONDITIONS PERSIST
ACROSS THE TENNESSEE VALLEY. THIS PATTERN WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON AND EVENING HOURS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF NORTHERN ALABAMA THROUGH THIS EVENING.  HOWEVER...THE BEST
CHANCE OF SEVERE WEATHER WILL REMAIN CONFINED TO AREAS ALONG AND JUST
SOUTH OF THE STATIONARY FRONT...PRIMARILY DURING THE AFTERNOON HOURS.
THIS INCLUDES AREAS FROM TUSCALOOSA AND BIRMINGHAM...EASTWARD THROUGH
THE CLANTON...TALLADEGA...ROANOKE AND ANNISTON AREAS.  STRONG
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.

ALONG AND NORTH OF THE FRONT...HEAVY RAINFALL HAS FALLEN THIS MORNING
IN A BAND FROM MARION AND FRANKLIN COUNTIES...EASTWARD THROUGH
WINSTON AND CULLMAN COUNTIES.  ADDITIONAL LIGHTER RAINFALL WILL
OCCUR OVER THESE AREAS...AND THROUGHOUT EXTREME NORTHERN ALABAMA
TODAY AND EARLY TONIGHT.  THE GROUND IS BECOMING SATURATED IN SOME
OF THESE AREAS...AND LOCALIZED FLOODING WILL REMAIN A MODERATE THREAT
THROUGH THE EARLY EVENING HOURS.

FURTHER SOUTH...THUNDERSTORM ACTIVITY WILL BE LIMITED THIS AFTERNOON
ACROSS THE SELMA...MONTGOMERY...AUBURN AND TROY AREAS DUE TO WARM
TEMPERATURES ALOFT.  WHILE A FEW STORMS MAY BE ABLE TO FORM LATER
TODAY...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS ACROSS
NORTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION...ESPECIALLY THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:45 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningBMXColbert40 min
May 3, 2:05 AM CDTSevere Thunderstorm WarningBMXFranklin40 min
May 3, 2:50 AM CDTFlash Flood WarningBMXFranklin4 hr
May 3, 3:33 AM CDTSevere Thunderstorm WarningBMXLamar, Marion42 min
May 3, 3:58 AM CDTFlash Flood WarningBMXLawrence, Marion, Winston3 hr
May 3, 4:19 AM CDTSevere Thunderstorm WarningBMXWinston41 min
May 3, 4:22 AM CDTFlash Flood WarningBMXMorgan3 hr
May 3, 4:30 AM CDTSevere Thunderstorm WarningBMXWalker30 min
May 3, 4:38 AM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson52 min
May 3, 4:54 AM CDTSevere Thunderstorm WarningBMXCullman36 min
May 3, 5:05 AM CDTSevere Thunderstorm WarningBMXCherokee25 min
May 3, 5:06 AM CDTSevere Thunderstorm WarningBMXCherokee24 min
May 3, 5:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne24 min
May 3, 5:26 AM CDTSevere Thunderstorm WarningBMXCherokee34 min
May 3, 7:37 AM CDTSevere Thunderstorm WarningBMXCleburne, Randolph23 min
May 3, 8:41 AM CDTSevere Thunderstorm WarningBMXFayette34 min
May 3, 9:41 AM CDTSevere Thunderstorm WarningBMXJefferson49 min
May 3, 11:17 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 3, 11:20 AM CDTSevere Thunderstorm WarningBMXCullman40 min
May 3, 11:37 AM CDTFlash Flood WarningBMXFranklin, Marion3 hr
May 3, 11:58 AM CDTSevere Thunderstorm WarningBMXCullman32 min
May 3, 12:00 PM CDTSevere Thunderstorm WarningBMXBlount45 min
May 3, 12:09 PM CDTFlash Flood WarningBMXWinston3 hr
May 3, 12:20 PM CDTFlash Flood WarningBMXCullman3 hr
May 3, 12:32 PM CDTSevere Thunderstorm WarningBMXEtowah58 min
May 3, 1:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
May 3, 1:54 PM CDTSevere Thunderstorm WarningBMXJefferson51 min
May 3, 2:30 PM CDTSevere Thunderstorm WarningBMXShelby45 min
May 3, 3:34 PM CDTSevere Thunderstorm WarningBMXRandolph41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.